Research ArticlesHeart Arrhythmia

Suppression of Phosphoinositide 3-Kinase Signaling and Alteration of Multiple Ion Currents in Drug-Induced Long QT Syndrome

See allHide authors and affiliations

Science Translational Medicine  25 Apr 2012:
Vol. 4, Issue 131, pp. 131ra50
DOI: 10.1126/scitranslmed.3003623

You are currently viewing the editor's summary.

View Full Text

Log in to view the full text

Log in through your institution

Log in through your institution

Long QT: A Many-Channeled Syndrome

To “do no harm” is a key principle of medical ethics, yet the use of some drugs can trigger life-threatening side effects. For example, the anticancer drug nilotinib—a tyrosine kinase inhibitor—can cause sudden death by inducing an irregular heartbeat and, as such, carries a black box warning from the U.S. Food and Drug Administration. Specifically, nilotinib (and other medications) can produce long QT syndrome, in which repolarization of the heart is delayed after a heartbeat. This effect is believed to be caused by direct blockade of the potassium ion channel through which the repolarizing current flows.

Because some phosphoinositide 3-kinases (PI3Ks)—intracellular signal-transducing enzymes—are activated by tyrosine kinases, Lu et al. investigated whether the cardiac effects of nilotinib and related drugs might in part be mediated by PI3Ks.

In isolated cardiac cells, delayed repolarization is seen as an increase in action potential duration (APD); as expected, treatment with these drugs increased the APD, whereas PI3K activity decreased. (Likewise, a PI3K inhibitor increased the APD.) The addition of the second messenger produced by PI3K normalized the APD, indicating that drug-induced PI3K inhibition is responsible for the increased APD. Lu et al. also showed that both nilotinib and a PI3K inhibitor affected currents through multiple ion channels, including calcium and sodium channels, in addition to the potassium channel originally thought to be responsible for drug-induced long QT syndrome. Furthermore, isolated mouse hearts lacking a PI3K subunit displayed a prolonged QT interval on an electrocardiogram—the sign of long QT syndrome. Although nilotinib increased this interval in wild-type hearts, it had no effect on those lacking the PI3K subunit.

New drug candidates are routinely screened for their effects on the QT interval with tests focused on effects on the potassium channel. The findings of Lu et al. may require changes in how new drugs are tested.

View Full Text